Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 67, NWS Paducah, KY

July 29, 2016Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 29, 2016, 11:43 PM CDT for Perry County, Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2016, 11:43 PM CDT (04:43 UTC)
Expired
Jul 30, 2016, 2:15 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IL

The radar

The Paducah radar (KPAH), 119 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:58 PM CDTFLASH FLOODDu Quoin, ILSTREET FLOODING THROUGHOUT CITY
Jul 30, 12:09 AM CDTFLASH FLOOD3 S Tamaroa, ILWATER OVER U.S. HIGHWAY 51 AND PINTAIL ROAD
Jul 30, 12:30 AM CDTFLOOD4 W Pinckneyville, ILABOUT 6 INCHES OF WATER OVER HWY 154 BETWEEN THE GOLF COURSE AND 9 MILE CHURCH.
Jul 30, 12:30 AM CDTFLASH FLOOD4 W Pinckneyville, ILABOUT 6 INCHES OF WATER OVER HWY 154 BETWEEN THE GOLF COURSE AND 9 MILE CHURCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WGUS53 KPAH 300443
FFWPAH
ILC145-300715-
/O.NEW.KPAH.FF.W.0067.160730T0443Z-160730T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 215 AM CDT

* AT 1141 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THE HEAVIEST RAIN HAS OCCURRED
  JUST NORTH OF DU QUOIN...WHERE RADAR ESTIMATED THREE INCHES FELL
  IN THE PAST HOUR. VERY HEAVY RAIN WILL CONTINUE TO MOVE SOUTH
  ACROSS THE CITY OF DU QUOIN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DU QUOIN...PINCKNEYVILLE...AND TAMAROA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

$$
1 follow-up statement
035 
WGUS73 KPAH 300535
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1235 AM CDT SAT JUL 30 2016

ILC145-300715-
/O.CON.KPAH.FF.W.0067.000000T0000Z-160730T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY IL-
1235 AM CDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
PERRY COUNTY...

AT 1228 AM CDT...THUNDERSTORMS WITH HEAVY RAIN CONTINUED NEAR DU
QUOIN. LOCAL LAW ENFORCEMENT REPORTED STREET FLOODING IN DU
QUOIN...AND WATER WAS OVER HIGHWAY 51 NORTH OF DU QUOIN UP TOWARD
TAMAROA. 

THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY EXIT THE COUNTY THROUGH
130 AM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DU QUOIN...PINCKNEYVILLE...AND TAMAROA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:14 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 29, 9:14 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
914 PM CDT FRI JUL 29 2016

.UPDATE...
Issued at 904 PM CDT Fri Jul 29 2016

Mid level short wave moving ese toward the forecast area has begun
to generate sct convection over sw IL and far ern MO this evening.
Band of 1000-1200 J/KG CAPEs ahead of this cluster may allow for
it to survive a bit longer into the night. 01Z HRRR also suggests
this. Thus, will need to increase shower/thunderstorm chcs some to
allow for isolated to scattered activity tonight, especially over
sw IL and se MO.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 304 PM CDT Fri Jul 29 2016

Average confidence in the short term mainly due to model differences.

Our area continues to be locked into a nearly stagnant pattern in
the short term. An approaching frontal boundary will approach and
become quasi-stationary somewhere across our CWA through the period.
Exactly where it comes to rest is the big question, and of course
will be a major determining factor on where to expect the highest
precipitation probabilities. Aloft our region remains in a broad H5
trough with a seemingly never ending parade of upper level
disturbances.

The combination of copius deep layer moisture/instability, upper
support, and the presence of the surface boundary, is expected to
generate multiple rounds of showers and thunderstorms through the
period. Timing/placement of synoptic features still showing some
variance among models so trying to pin down the highest
probabilities still difficult at this time.

Temperatures should remain just below normal through the period. No
heat headlines expected, but with dewpoints remaining in the 70s,
humid/sticky conditions will continue.

.LONG TERM...(Monday through Friday)
Issued at 304 PM CDT Fri Jul 29 2016

For Monday into Tuesday, models keep a frontal system draped from
northwest to southeast from southern Illinois into west Kentucky.
Weak impulses moving along the front, along with diurnal heating,
will keep good chances of showers and thunderstorms across our
region Monday and Tuesday, with a bit lower chances Monday night. By
Tuesday night, models show the front a bit farther east, and with
loss of daytime heating, the focus for any showers and storms will
be across our eastern counties.  With the moist, unstable air mass
across the region, mainly diurnally driven showers and storms will
be possible primarily during the afternoon hours Wednesday and
Thursday, with a lull in activity Wednesday night and Thursday night.

On Friday, models are in pretty good agreement showing a cold front
approaching our region, moving it into central Illinois and central
Missouri by 00z Saturday.  This should give us increasing chances
of showers and thunderstorms through the day Friday.

South winds through the week will give us increasing warmth and
humidity.  High temperatures will be in the upper 80s to lower 90s.
Dew points will generally be in the lower to middle 70s, which will
give us heat indices around 100 degrees Monday and Tuesday, and in
the 100 to 105 degree range Wednesday through Friday, especially
across southeast Missouri, southern Illinois, and far west Kentucky.

&&

.AVIATION...
Issued at 1229 PM CDT Fri Jul 29 2016

A quasi-stationary frontal boundary will remain poised just to
the north and west of the TAF sites through the period. Could
possibly see a return IFR cigs/vsbys 08-14z...retuning to VFR by
16-18Z Sat.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
Hazardous weather outlook, Jul 29, 4:42 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT FRI JUL 29 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 PM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF LOCALLY
HEAVY DOWNPOURS. ACTIVITY SHOULD DECREASE IN COVERAGE AND
INTENSITY AFTER SUNDOWN. THIS AFTERNOON ISOLATED STRONGER STORMS
MAY PRODUCE DAMAGING WIND OR HAIL...WITH A MARGINAL RISK OF
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE DAILY WITH LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARD.

THE HEAT INDEX WILL AGAIN REACH OR EXCEED TRIPLE DIGITS DAILY,
BEGINNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTER
REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 29, 6:29 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       ELKTON                  36.81N 87.16W
07/29/2016  E0.00 INCH       TODD               KY   LAW ENFORCEMENT

            HEAVY RAIN HAS PRODUCED STREET FLOODING ON SEVERAL
            STREETS, INCLUDING ALLENSVILLE RD, S PERRY, WATER ST.

&&

DP
Local storm report, Jul 29, 10:08 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MURRAY                  36.61N 88.32W
07/29/2016  M2.60 INCH       CALLOWAY           KY   TRAINED SPOTTER

            SPOTTER REPORTS 2.6 INCHES RAIN SINCE 6 PM.

&&

DP
Local storm report, Jul 29, 10:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLOOD            4 W HAZEL               36.51N 88.40W
07/29/2016                   CALLOWAY           KY   EMERGENCY MNGR

            CAR STRANDED IN HIGH WATER. NO REPORTS OF INJURIES.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:16 PM CDTAreal Flood AdvisoryPAHPerry119 min
Jul 29, 11:51 PM CDTSpecial Weather StatementPAHFranklin39 min
Jul 30, 12:45 AM CDTAreal Flood AdvisoryPAHJackson2 hr

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.